Hail, Dawson
- When
- July 19, 5:20 AM MST
- Where
- Dawson County, 5.46 mi SW of Lindsay
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.170, -105.240
A trained spotter reported nickel sized hail.
An area of low pressure at the surface combined with a subtle upper-level disturbance and a fairly unstable atmosphere to form a few early morning severe thunderstorms near the Big Sheep Mountains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
An area of low pressure at the surface combined with a subtle upper-level disturbance and a fairly unstable atmosphere to form a few early morning severe thunderstorms near the Big Sheep Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 19, 2:18 AM MST, 3 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Glasgow MT 318 AM MDT Wed Jul 19 2017 .SHORT TERM...for northeast Montana...today through Thu... Surface low pressure over south central Montana with two areas of thunderstorms impacting northeast Montana this morning. So far highest wind gusts on the observations near the storms are from 30 to 40 mph. Storms will spread east across the region through the morning and are expected to move into North Dakota by noon. Sunny afternoon expected with warming temperatures as upper ridge builds over the state. Shortwave trof off the BC coast will swing east on Thursday to knock down the ridge and push a cold front through the state. Compressional heating ahead of the front will bring temperatures into the 90s on Thursday. Low level southeasterly winds will bring some increased moisture into the eastern zones to interact with the frontal boundary, and could produce strong to severe thunderstorms in the afternoon and evening. Ebert .LONG TERM...Thu night through Wed... A departing shortwave and surface cold front Thursday night will bring seasonable temperatures to the forecast area Friday into the weekend with highs in the 80s and lows in the 50s to low 60s in general. The latest 00z model solutions have an upper ridge once again building across the region late in the weekend and into the first half of next week, with the ridge axis parked over western North and South Dakota. This will bring warm upper level southwest flow to eastern Montana with highs returning to the 90s. In addition, embedded shortwaves in the flow may locally provide forcing for ascent and thus produce isolated thunderstorms at times. Models differ on track and timing of these weak embedded impulses at large time scales, though consensus model blends do create some patchy slight chance pops across the area near the end of the extended period. Maliawco && .AVIATION... VFR conditions are expected to prevail today. Isolated to widely scattered thunderstorms, especially near KGDV to KSDY this morning may be accompanied by erratic and gusty winds. Expect prevailing winds to become west by this afternoon at around 10 kts. Maliawco && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
Special Weather Statement National Weather Service Glasgow MT 324 AM MDT WED JUL 19 2017 MTZ025>027-191030- Dawson MT-Prairie MT-Wibaux MT- 324 AM MDT WED JUL 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WIBAUX...EAST CENTRAL PRAIRIE AND SOUTHERN DAWSON COUNTIES UNTIL 430 AM MDT... At 324 AM MDT, Doppler radar was tracking a strong thunderstorm near Glendive, moving east at 50 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Glendive, Wibaux, Fallon, West Glendive, Hoyt, Hodges, Forest Park, Marsh, Saint Phillip and Yates. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4681 10529 4711 10529 4730 10405 4681 10405 TIME...MOT...LOC 0924Z 263DEG 45KT 4702 10467 RJM
The Glasgow radar (KGGW), 155 km away, was scanning. The volume nearest the first event began at 12:18 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter reported nickel sized hail.
A trained spotted reported a 58 mph wind gust.
A trained spotter reported nickel sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708585, 708586, 708587.